South Dakota, 2010

Damaging Winds in South Dakota, September 5, 2010

September 5, 2010 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm produced wind gusts over 60 mph across portions of Harding County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced wind gusts over 60 mph across portions of Harding County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 5, 7:20 PM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Sep 5, 7:20 PM MST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
820 PM MDT SUN SEP 5 2010

.DISCUSSION...02Z SURFACE ANALYSIS HAD DEEPENING LOW OVER
SOUTHWEST NE WITH TROUGH INTO WESTERN ND. 00Z KUNR SOUNDING SHOWED
DECENT SURFACE BASED CAP...BUT PLENTY OF ELEVATED MUCAPE.
SIGNIFICANT FORCING EJECTING FROM BOTTOM OF UPPER TROUGH OVER
MT...SUPPORTED BY 90KT JET STREAK WITH A BAROCLINIC LEAF STRUCTURE
TRYING TO FORM IN LEFT EXIT REGION OF JET. 00Z RUC HAS THIS
FORCING WITH WELL-DEFINED QG/FRONTOGENESIS MOVING INTO THE
NORTHWEST HALF OF THE CWA OVERNIGHT. FURTHER SOUTH...FORCING WON/T
BE QUITE AS STRONG...BUT ENOUGH TO RELEASE SOME OF THE MUCAPE.
NICE BLOB OF PRECIPITATION WILL RESULT.

SURFACE LOW WILL TRACK INTO CENTRAL NE ALLOWING MUCH COLDER AIR
TO RACE INTO THE CWA. GRADIENT WILL BE QUITE TIGHT WITH MIXED
BOUNDARY LAYER TO AROUND 2KM. EXPECT WIND ADVISORY EVENT TO START
3-6 HOURS QUICKER...SO WILL ADJUST HEADLINES ACCORDINGLY.

&&

.PREV DISCUSSION... /ISSUED 150 PM MDT SUN SEP 5 2010/

DISCUSSION...AT 19Z SFC MAP SHOWS LOW PRES TROF EXTENDING FM
FAR ERN MONTANA SOUTH THRU WRN SD INTO WRN NEBRASKA. ALOFT...
UPPER LOW CONTS TO DIG INTO WRN MONTANA. SHWS/TSTMS STARTING
TO DVLP ACRS CENTRAL MT/WY AHEAD OF S/W ROTATING AROUND UPPER
LOW. A FEW OF THESE SHWS/TSTMS MAY MAKE IT INTO NERN WY/NWRN
SD BY 00Z.

TONIGHT...STRONG ISENTROPIC LIFT WLL DVP ACRS NERN WY/SERN MT/FAR
WRN SD TONIGHT AS S/W ROUNDS UPPER TROUGH. THIS WL RESULT IN A
LARGE AREA OF PCPN DVLPNG AHEAD OF UPPER LOW OVERNITE OVR WRN
PORTIONS OF CWA. MUCH COOLER TEMPS CAN BE EXPECTED ACRS NERN
WY/BLK HLS AND NWRN SD.

MON...AS UPPER LOW DEEPENS AND MV ACRS WRN SD...STRONG ISENTROPIC
LIFT WL PRODUCE LARGE AREA OF PCPN ACRS WRN SD...MAINLY FROM I-90
NORTH DURING AM HOURS...PCPN WL QUICKLY DIMINISH IN AFT HRS AS
UPPER LOW MVS QUICKLY EAST INTO SOUTH CENTRAL SD BY 00Z TUES.
THERE WL BE A BRIEF PERIOD OF UPSLOPE FLOW WL AS UPPER LOW MOVES
EAST...BUT MVG SO QUICKLY SHLD NOT LAST TO LONG. PCPN WL ALSO
LINGER INTO EARLY AFT ACRS NWRN SD AS MSTR WRAPS AROUND UPPER
SYSTEM. TEMPS WL BE MUCH COOLER...MAINLY 50S TO ARD 60 ON PLAINS
AND IN 40S IN BLACK HILLS.

WINDS WILL ALSO INCREASE FM NW BEHIND SYSTEM DUE TO STRONG PRES
GRADIENT AND STRONG CAA...WL GO WITH WIND ADVIOSRY ON SD PLAINS
STARTING AT 12Z AND ENDING ACRS SOUTH CENTRAL SD BY 00Z WED.

MON NITE...UPPER LOW WL MV QUICKLY EAST WITH A FEW EVENING SHOWERS
POSSIBLE ACRS CENTRAL SD. TEMPS WL BE ON COOL SIDE...LOWS IN THE
30S AND 40S...WITH SOME UPPER 20S LIKELY IN COLDER AREAS OF BLK HLS.

TUES/TUES NITE...HIGH PRES WL BUILD IN QUICKLY ON TUES BRINGING A
SUNNY AND PLEASANT DAY...HIGHS IN MID 60S TO MID 70S. TUES NITE
WL BE DRY AND QUIET...THOUGH HIGH PRES WL MOVE EAST WITH RETURN
FLOW SETTING UP OVERNIGHT AND SW FLOW DVLPING ALOFT AS UPPER RIDGE
MVS EAST...LOW TEMPS WL BE SEASONAL...MAINLY 40S...SOME 30S IN THE
BLK HILLS.

EXTENDED...SOUTHWEST FLOW ALOFT WILL DEVELOP ACROSS THE REGION BY
MIDWEEK AS THE NEXT UPPER TROUGH SLOWLY MOVES ACROSS THE WESTERN
CONUS. THIS WILL BRING CHANCES FOR SHOWERS AND STORMS FROM WEDNESDAY
THROUGH FRIDAY FOR MOST OF THE AREA. THE BEST CHANCES FOR PCPN LOOK
TO BE LATE WEDNESDAY INTO THURSDAY. TEMPERATURES WILL GENERALLY BE
NEAR OR SLIGHTLY BELOW AVERAGE LATE IN THE WEEK. THE UPPER TROF IS
PROGGED TO MOVE NORTH AND EAST OF THE REGION BY THE WEEKEND. WILL GO
WITH DRY WX AND SEASONABLE TEMPERATURES FOR SATURDAY AND SUNDAY.

AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS
NORTHEASTERN WY AND FAR NORTHWESTERN SD LATE THIS AFTERNOON/EARLY
EVENING...THEN INCREASE IN COVERAGE TONIGHT ACROSS WESTERN SD AS
UPPER LEVEL SYSTEM APPROACHES THE REGION. THE MOST WIDESPREAD
COVERAGE OF PCPN WILL BE ACROSS FAR NORTHEASTERN WY...THE BLACK
HILLS...AND NORTHWESTERN SD. AREAS OF MVFR CONDITIONS WILL DEVELOP
TONIGHT... WITH SOME AREAS OF IFR CONDITIONS EXPECTED BY MONDAY
MORNING...ESPECIALLY ACROSS NORTHERN AND WESTERN PORTIONS OF THE
AREA. NORTHWEST WINDS WILL INCREASE OVERNIGHT AND BE STRONG ACROSS
MUCH OF THE AREA ON MONDAY.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 6 AM MDT /7 AM CDT/ TO 6 PM MDT /7 PM CDT/
     MONDAY FOR BENNETT-JACKSON-MELLETTE-TODD-TRIPP.

     WIND ADVISORY FROM 5 AM TO 3 PM MDT MONDAY FOR FALL RIVER-
     SHANNON-SOUTHERN FOOT HILLS.

     WIND ADVISORY FROM 3 AM TO 3 PM MDT MONDAY FOR BUTTE-CUSTER CO
     PLAINS-HAAKON-HARDING-HERMOSA FOOT HILLS-NORTHERN FOOT
     HILLS-NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-
     RAPID CITY-SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT
     HILLS-ZIEBACH.

WY...NONE.
&&

HELGESON
Hazardous weather outlook, Sep 5, 6:27 AM MST, 14 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
727 AM MDT SUN SEP 5 2010

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
727 AM MDT (827 AM CDT) SUN SEP 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS OVER PARTS OF NORTHEASTERN
WYOMING AND FAR WESTERN SOUTH DAKOTA THIS AFTERNOON...WITH A CHANCE
OF SHOWERS AND THUNDERSTORMS OVER MUCH OF THE AREA TONIGHT.
WIDESPREAD SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY WILL FEATURE NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS.
VERY WINDY CONDITIONS WILL BE FOUND ON THE PLAINS OF WESTERN SOUTH
DAKOTA.

THERE IS A CHANCE OF THUNDERSTORMS OVER PARTS OF THE FORECAST AREA
EACH DAY FROM WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Sep 5, 8:05 PM MST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
905 PM MDT SUN SEP 5 2010

SDZ001-060400-
HARDING SD-
905 PM MDT SUN SEP 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HARDING COUNTY UNTIL 1000
PM MDT...

AT 905 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTH OF RIDGEWAY...OR 42 MILES SOUTH OF
EKALAKA...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GUSTAVE...
  CAMP CROOK...
  HARDING...
  REDIG...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

HELGESON
Special weather statement, Sep 5, 8:07 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
907 PM MDT SUN SEP 5 2010

WYZ054-060345-
NORTHERN CAMPBELL WY-
907 PM MDT SUN SEP 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CAMPBELL COUNTY UNTIL
945 PM MDT...

AT 905 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SPOTTED HORSE...OR 36 MILES NORTHWEST OF
DOWNTOWN GILLETTE...MOVING EAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RECLUSE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

HELGESON

The radar

The Rapid City radar (KUDX), 158 km away, was scanning. The volume nearest the first event began at 03:46 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harding

When
September 5, 8:45 PM MST
Where
Harding County, 3 mi SSE of Harding
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
45.360, -103.806

Dime sized hail also fell with the storm.

Thunderstorm Wind, Harding

When
September 5, 8:56 PM MST to 9:06 PM MST
Where
Harding County, (2wx)buffalo
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
45.600, -103.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248467, 248469.